The Huffington Post Asks Dr. Schweiger
The Huffington Post
The Huffington Post Asks Dr. Schweiger About the Truth Behind Sleeping With Makeup On
Just like your mother has always said, you shouldn’t believe everything you read. Unless of course the information you’re reading comes from a professional with a dedicated focus on the subject. Below, Dr. Eric Schweiger discusses sleeping with makeup on and the effects it could have on your skin.
What are the side effects of sleeping in makeup?
“Sleeping in your makeup can result in unnecessary exposure to the free radicals in the environment, which the makeup holds on to,” says Dr. Schweiger. “Free radicals cause the breakdown of healthy collagen, which results in fine lines on the skin. Additionally, makeup can clog the pores while you sleep, resulting in the development of acne.”
But what about just one night? Will it still clog pores or cause breakouts? “One night of sleeping in your makeup is unlikely to cause long-lasting damage to your skin,” says Dr. Schweiger. “However, each night you sleep in your makeup, your pores become more clogged. Eventually, this can result in the formation of a microcomedone, which attracts the acne-causing bacteria to your pores.”
If you just sleep in eye makeup (mascara, eyeliner), is it still as bad? “Sleeping in your eye makeup will not cause fine lines or acne on the skin, but it can still lead to problems” Says Dr. Schweiger. “Mascara and eyeliner can be rubbed by your pillow and end up in your eyes, which can lead to significant eye irritation. I recommend keeping makeup remover pads by your bed, to wipe across your face and eyes on those nights when you don’t have time to properly cleanse before getting into bed. Sleeping in eye makeup repeatedly may result in the clogging of the tiny hair follicles and oil glands on your eyelids. When these areas become clogged, bacteria can build up and cause inflammation. As a result, small bumps called styes of hordeolums can form. These bumps may resolve spontaneously, but many require treatment from your doctor.”